Aim: Trastuzumab can induce cardiotoxicity, particularly when combined with anthracyclines. Myocardial human epidermal growth factor receptor 2 (HER2) expression may be transiently upregulated by a compensatory mechanism following cardiac stress. 111In-DTPA-trastuzumab, scintigraphy can detect HER2 positive tumour lesions, however previously, we found myocardial uptake in only 1 of the 15 anthracycline-pre-treated patients with a median of 11 months after the last anthracycline administration. To evaluate whether myocardial HER2 expression is upregulated by anthracycline-induced cardiac stress or in case of heart failure by chronic pressure or volume overload, we performed 111In-DTPA-trastuzumab scans in patients shortly after anthracyclines and with non-anthracycline-related heart failure.
Methods: Patients within 3 weeks after undergoing 4-6 cycles first-line anthracycline-based chemotherapy and patients with heart failure due to cardiac disease underwent gammacamera imaging 48 and 96 h after 111In-DTPA-trastuzumab intravenously.
Results: Myocardial 111In-DTPA-trastuzumab uptake was observed in 5 out of 10 anthracycline-treated patients, who all were without symptomatic cardiac dysfunction. None of the 10 heart failure patients showed myocardial uptake.
Conclusion: Shortly after completion of anthracycline treatment, myocardial HER2 over-expression was detectable in 50% of the patients. 111In-DTPA-trastuzumab scintigraphy after anthracyclines prior to adjuvant trastuzumab potentially identifies patients susceptible for trastuzumab-related cardiotoxicity and thus may facilitate the optimal timing of trastuzumab therapy.